Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 291, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2017, 4:49 PM CDT for Hitchcock County, Nebraska. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2017, 4:49 PM CDT (21:49 UTC)
- Expired
- Aug 26, 2017, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 5:05 PM CDT | HAIL 1.5 | 7 S Palisade, NE | |
| Aug 26, 5:26 PM CDT | HAIL 1.25 | 2 Wnw Trenton, NE | QUARTER TO HALF DOLLAR SIZE HAIL ONGOING AT TIME OF REPORT. |
| Aug 26, 5:40 PM CDT | HAIL 1.25 | 5 Ssw Trenton, NE | HAIL ALMOST COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546
WUUS53 KGLD 262149
SVRGLD
NEC087-262230-
/O.NEW.KGLD.SV.W.0291.170826T2149Z-170826T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
449 PM CDT SAT AUG 26 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Central Hitchcock County in southwestern Nebraska...
* Until 530 PM CDT
* At 448 PM CDT, a severe thunderstorm was located 5 miles south of
Palisade, or 7 miles northwest of Trenton, moving southeast at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Trenton and Culbertson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4018 10079 4004 10109 4028 10122 4035 10108
4035 10099
TIME...MOT...LOC 2148Z 327DEG 7KT 4028 10108
HAIL...1.00IN
WIND...60MPH
$$
Lockhart1 follow-up statement
766
WWUS53 KGLD 262215
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
515 PM CDT SAT AUG 26 2017
NEC087-262230-
/O.CON.KGLD.SV.W.0291.000000T0000Z-170826T2230Z/
Hitchcock NE-
515 PM CDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL HITCHCOCK COUNTY...
At 515 PM CDT, a severe thunderstorm was located near Trenton, moving
southeast at 10 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Trenton and Culbertson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4018 10079 4004 10109 4028 10122 4035 10108
4035 10099
TIME...MOT...LOC 2215Z 330DEG 8KT 4022 10104
HAIL...1.50IN
WIND...<50MPH
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:05 PM CDT, 44 minutes earlier.
Area forecast discussion, Aug 26, 4:05 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Goodland KS 305 PM MDT Sat Aug 26 2017 .SHORT TERM...(This evening through Sunday) Issued at 300 PM MDT Sat Aug 26 2017 Light south to southwest winds are generally expected through early Sunday morning before veering to the west and northwest (along/west of the CO/KS border) around sunrise as a sfc trough moves through. Models havent been doing too well with forecasting precipitation of late and this evening/tonight no different. Will keep some slight chance pops going through evening then dry. Convection currently over the Rapid City SD area is forecast (per 850-500mb humidity) to move southeast and reach the McCook to Hill City areas in the 06z-09z timeframe with the possibility of strong to severe weather. Showers/thunderstorms remain across the far eastern portions of the area through sunrise. Will also have to watch for the possibility of some post frontal low clouds/possible fog around sunrise along the NE/KS border. Have added patchy fog as a result. Low temperatures slightly above normal with upper 50s to mid 60s. On Sunday low clouds remain possible along the NE/KS border through late morning with winds across the entire area shifting to the northeast and slowly increasing in speed. Precipitation chances not great and generally confined to the far east during the day. By mid morning northeast winds 10 to 20 mph expected across the area, highest along and east of the CO/KS border. High temperatures should reach the mid 80s to around 90. Tough to call right now but some locations may reach their high temperature by mid to late in the day before falling a bit behind the front. .LONG TERM...(Sunday night through Saturday) Issued at 248 PM MDT Sat Aug 26 2017 Sunday night: Very slight chance of a shower or storm in the far eastern portions of the CWA. Otherwise, all other areas look dry after the frontal passage. Lows in the mid to upper 50s. Monday-Saturday: Dry pattern setting up for the entire week. CWA stays downstream of a highly amplified ridge aloft. Dry, stable air remains over the area through most of the week. Will see a slight chance of rain over the Nebraska counties on Wednesday afternoon with a weak shortwave moving through the upper flow. Another slight chance of rain comes Friday over the CO counties. While these chances are in the forecast, best chance of rain will not come until the following week. Temperatures look to be a bit above normal for the period with temps gradually warming through the week. Saturday may see highs in the low to mid 90s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1050 AM MDT Sat Aug 26 2017 KGLD, vfr conditions expected through the period. Light southerly winds are expected from taf issuance through about midnight ahead of an approaching sfc trough. This trough is forecast to move across the terminal in the 06z-12z timeframe with winds veering to the southwest then northwest at speeds under 10kts. A cold front backs into the area from the northeast toward the end of the period with winds shifting to the northeast and gusting 15-20kts. Isolated thunderstorms are possible near the terminal through early evening and given isolated nature wont be mentioned in the forecast at present time. KMCK, vfr conditions expected through the period. Light and variable winds are expected from taf issuance through 13z. After 14z winds are expected to become north to north-northeast at speeds approaching 10kts. Will have to watch the period from 12z-18z as the NAM model is bringing increasing boundary layer moisture and the possibility of mvfr cigs behind the cold front. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...SME AVIATION...99
Hazardous weather outlook, Aug 26, 11:45 AM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Sat Aug 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Sat Aug 26 2017 /1145 AM CDT Sat Aug 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated strong to possibly severe thunderstorms are expected across the area this afternoon and evening. Hail to one inch in diameter and damaging wind gusts are possible from the strongest storms. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 26, 3:51 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT SAT AUG 26 2017
COZ092-262145-
Cheyenne County CO-
251 PM MDT SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 345 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Kit Carson, or 20 miles west of Cheyenne Wells, moving
southeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cheyenne Wells, Kit Carson and Firstview.
This includes Highway 385 between mile markers 140 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3904 10277 3904 10242 3899 10206 3861 10238
3861 10242 3881 10290
TIME...MOT...LOC 2051Z 292DEG 18KT 3891 10272
LockhartSpecial weather statement, Aug 26, 4:20 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Goodland KS 320 PM MDT SAT AUG 26 2017 KSZ001-013-262215- Sherman KS-Cheyenne KS- 320 PM MDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE AND NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 415 PM MDT/515 PM CDT/... At 320 PM MDT/420 PM CDT/, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Goodland, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Goodland and Edson. This includes Interstate 70 in Kansas between mile markers 17 and 30. LAT...LON 3946 10194 3961 10181 3944 10139 3922 10158 TIME...MOT...LOC 2120Z 303DEG 12KT 3950 10180 Lockhart
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:16 PM CDT | Special Weather Statement | GLD | Dundy | 44 min |
| Aug 25, 7:59 PM CDT | Special Weather Statement | GLD | Dundy | 31 min |
| Aug 26, 5:29 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 46 min |
| Aug 26, 6:33 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 42 min |
| Aug 26, 6:56 PM CDT | Special Weather Statement | GLD | Hitchcock | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.